Hail, Luzerne
- When
- May 26, 1:58 PM EST
- Where
- Luzerne County, 0.52 mi E of Fairmount Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.250, -76.310
Thunderstorm produced 1 inch hail.
Scattered severe storms formed along a passing cold front after clear skies helped create an unstable environment. These storms knocked down multiple trees throughout Northeastern Pennsylvania and produced one inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Scattered severe storms formed along a passing cold front after clear skies helped create an unstable environment. These storms knocked down multiple trees throughout Northeastern Pennsylvania and produced one inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 26, 1:24 PM EST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 224 PM EDT Wed May 26 2021 .SYNOPSIS... A cold front will cross the region this afternoon to early evening with scattered thunderstorms, some of which could be severe with damaging winds and perhaps hail. Cooler and dry weather will follow the front for Thursday, followed by more rain and chilly weather from a low pressure system passing to the south on Friday. && .NEAR TERM /THROUGH TONIGHT/... 130 PM Update... A broken line of thunderstorms is moving through the Finger Lakes and Thruway corridor, around an hour quicker than previously forecast. Ahead of this, clearing skies have allowed temperatures to quickly climb up into the 1500 to 2000 j/kg range. Steep dewpoint depressions remain with dewpoints in the lower 60s ahead of the line, further enhancing DCAPE. Thus, in addition to heavy gusts up to an even in excess of 40 to 50mph reported so far, would not be surprised to see some hail. In the heaviest of downpours, we have been able to pick up on a quick three quarters of an inch. While there is little else behind this main line, some more scattered convection across central PA is starting to move into the western Twin Tiers. With that, will keep in scattered chances for thunderstorms across the rest of the area through the rest of the afternoon. Rainfall accumulations so far have not posed much of a flooding concern, though we will continue to monitor additional storms passing through where these heavier downpours have already occurred. A Severe Thunderstorm Watch has been issued for all of our area apart from Cayuga, Seneca, and Yates counties with storms already moving out of those areas. Previous discussion... The main concern for today continues to be the severe thunderstorm threat for later this afternoon. Strong heating will occur today with deep SW flow advecting moisture into the region for this afternoon. CAMs are in fairly good agreement at this time with convective initiation occurring just after noon today close to 17Z along western NY. Storms will continue to fire along a pre-frontal trough as it crosses the region this afternoon and storms should intensify as they head east, as greater instability will exist there later in the afternoon. Temperatures climb into mid to upper 80s and dewpoints increase into the lower to mid 60s by mid to late afternoon. CAPE values across Central NY and NE PA should be close to 1500 J/kg. Flow aloft increases through the day, with 0-6km bulk shear approaching 40 to 45 knots. Also, there should be decent dynamics with entrance region of the jet and the surface pre- frontal trough. Early on, think we could see a few discrete supercells likely becoming multicellular as we progress through the event. Damaging winds appear to be the main threat, with forecast soundings showing inverted V and favorable DCAPE values, however severe hail will also be a possibility. Finally, high rainfall rates with any storms is expected with PWAT values above 1.5" by midday, about 2 standard deviations above normal for this time of year. Due to dry antecedent conditions the threat for flash flooding is likely low unless any storms are able to back build or train over the same area, especially in urban areas. We quickly get behind the pre-frontal trough this evening, though the cold front itself could still cause some lingering showers/isolated thunder into tonight. Northwest winds advect in much cooler air overnight with lows of upper 40s-mid 50s in Central NY and 50s-near 60 in Northeast PA. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... 220 PM Update: With high pressure briefly in control, Thursday will be dry and pleasant with highs expected to be in the 60s across most of Central NY. Highs are expected to be in the 70s from the Southern Tier of NY southward into Northeast PA. Clouds increase from west to east Thursday night ahead of the next system. A few rain showers cannot be ruled out by late Thursday night/early Friday morning, but the majority of the rain holds off until the daytime hours on Friday. Lows are expected to be in the lower 40s to near 50. Friday's weather looks to be rather dreary with rain and temperatures only topping out in the upper 40s to upper 50s, with lower 60s for portions of the Wyoming Valley and Poconos. The most widespread shower activity looks to be during the afternoon into the early evening as low pressure passes south of the area. Occasional showers continue Friday night, although they will be diminishing in coverage from north to south as the low pressure moves eastward off the Mid-Atlantic coast. Lows are expected to be in the 40s. Conditions will continue to dry out on Saturday, although some lingering showers will be possible, especially across Northeast PA. Otherwise, partly sunny skies are expected with continued cool conditions. Highs are expected to be in the upper 50s to mid 60s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... 220 PM Update: After a dry period Saturday night, forecast uncertainty increases for the long term period. Some model guidance (i.e. the 12Z GFS) has high pressure in control, leading to an extended drier period of weather. However, other model guidance (i.e. ECMWF and Canadian models), hints at a developing coastal low pressure system, and some rain showers reaching our forecast area, especially east of I-81. For now, went with the NBM for PoPs, which led to mainly slight chance PoPs. Otherwise, a general warming trend is expected into next week with temperatures returning closer to normal. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A line of thunderstorms is moving through central NY at this time, bringing a period of frequent lightning, strong wind gusts near and in excess of 40kts, and even a potential for some hail mainly at KSYR, KRME, and KITH now through 20Z. Visibility has been able to drop down to IFR in the heavier downpours. As this broken line continues to move eastward, some scattered activity will be possible at KELM mainly between 18 to 21Z, at KBGM from 19 to 22Z, and potentially at KAVP generally after 20Z. However, activity so far across central PA has been considerably more isolated. After the thunderstorm potential winds down this evening, most terminals will remain in VFR for the remainder of the forecast period. However, with lower level moisture in the wake of thunderstorm activity, some lower ceilings and even patchy fog may cause MVFR or IFR restrictions at KRME, KITH, and KBGM. Ceilings lift up to VFR into Thursday as clouds start to scatter out. Outlook... Friday through Friday night...Rain and restrictions expected. Saturday...Lingering showers/restrictions possible; mainly VFR. Saturday night through Sunday night...VFR except probable late night-early morning valley fog at least KELM; possibly others. Monday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK/MDP NEAR TERM...HLC/MPK SHORT TERM...BJG LONG TERM...BJG AVIATION...HLC/MPK
Hazardous Weather Outlook National Weather Service Binghamton NY 100 PM EDT Wed May 26 2021 NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-271700- Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 100 PM EDT Wed May 26 2021 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>017-271700- Yates-Seneca-Southern Cayuga- 100 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. ...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... Widespread thunderstorms are expected this afternoon and evening. Some of the storms could be severe with damaging winds and large hail. Thunderstorms will track east of the region by later this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 1 W UNION CORNERS 43.12N 75.78W
05/26/2021 MADISON NY LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN.
&&
BJGSpecial Weather Statement National Weather Service Binghamton NY 216 PM EDT Wed May 26 2021 NYZ024-025-044>046-055-056-261915- Otsego-Chemung-Chenango-Cortland-Tioga-Broome-Tompkins- 216 PM EDT Wed May 26 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OTSEGO... BROOME...SOUTHEASTERN CHEMUNG...SOUTHEASTERN CORTLAND...TIOGA... SOUTHEASTERN TOMPKINS AND CHENANGO COUNTIES... At 215 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Taylor to near Lowman. Movement was east at 40 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Binghamton, Vestal, Johnson City, Endicott, Barton, Norwich, Kirkwood, Conklin, Maine and Waverly. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4261 7513 4200 7580 4201 7673 4266 7594 TIME...MOT...LOC 1815Z 265DEG 33KT 4262 7593 4206 7668 MDP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG WOODGATE 43.52N 75.15W
05/26/2021 ONEIDA NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN ON
SEVERAL ROADS IN THE AREA.
&&Special Weather Statement
National Weather Service Binghamton NY
229 PM EDT Wed May 26 2021
PAZ043-047-261900-
Wyoming-Luzerne-
229 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over Biggertown, or
16 miles north of Bloomsburg, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Muhlenberg, Slocum, Shickshinny, New Columbus, Kasson Brook, Sweet
Valley, Huntington Mills, Mountain Top, Ricketts Glen State Park and
Pikes Creek.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4115 7629 4120 7632 4130 7631 4145 7625
4152 7613 4113 7600
TIME...MOT...LOC 1829Z 260DEG 32KT 4123 7651
MWGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND DMG 4 NNW SULLIVAN 43.09N 75.90W
05/26/2021 MADISON NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON A HOUSE.
&&
BJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 N BROOKFIELD 42.82N 75.32W
05/26/2021 MADISON NY LAW ENFORCEMENT
TREES DOWN ACROSS BEAVER CREEK ROAD.
&&
BJGThe Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm produced 1 inch hail.
Strong thunderstorm winds knocked down multiple trees.
Strong thunderstorm winds knocked a tree down.
Strong thunderstorm winds knocked a tree down.
Strong thunderstorm winds knocked down a tree blocking State Route 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961310, 961675, 961677, 961681, 961665.